A New Poisson and Bayesian-Based Method to Assign Risk and Causality in Patients with Suspected Hepatic Adverse Drug Reactions
- 37 Downloads
Objective: The diagnosis of drug-induced hepatotoxicity is based on circumstantial evidence and is often inaccurate. We have designed a method based on published data to assign causality to suspected cases of drug-induced hepatotoxicity.
Design: Forty-seven published cases of ticlopidine-induced hepatotoxicity were identified by a Medline-based literature search. Data regarding abnormal liver function in patients receiving ticlopidine were obtained from the only published placebo-ticlopidine clinical trial (the Canadian American Ticlopidine Study; CATS). Thus, we calculated the maximum number of expected hepatotoxicity cases in patients exposed to ticlopidine and those not exposed to the drug by means of the Poisson distribution. The calculated odds ratio was used as a prior odd for subsequent quantification, using a Bayesian-based approach, of individual ticlopidine-induced hepatotoxicity likelihood. Concretely, the prior odd is modified by several separate likelihood ratios: age; sex; AST level; ALT level; alkaline phosphatase level; total bilirubin level; latent period of adverse reaction appearance; and period of remission of adverse reaction. This methodology was applied to two new cases of suspected ticlopidine-induced hepatotoxicity.
Results: The prior probability of ticlopidine-induced hepatotoxicity derived from CATS data is 61.29%. This is in contrast with the 28.83% incidence rate of drug-induced liver alterations in the general population. Alkaline phosphatase levels and total bilirubin levels were six times the normal values among individuals with ticlopidine-induced hepatotoxicity than in the general population. They were the most relevant likelihood ratios of the Bayesian model to establish a high level of causality relationship between a hepatotoxicity event and ticlopidine use.
Conclusions: The proposed method, which links information from clinical trials with the profile of clinical hepatotoxicity of a drug defined from published cases reported after a drug is marketed, can be a useful tool for drug postmarketing surveillance research.
KeywordsTotal Bilirubin Ticlopidine Selegiline Abnormal Liver Function Alkaline Phosphatase Level
The authors are grateful to Professor Asunción Martínez Mayoral (Department of Statistics and Applied Mathematics, University Miguel Hernández) for her helpful commentaries and assistance.
No sources of funding were used to assist in the preparation of this manuscript. The authors have no conflicts of interest that are directly relevant to the content of this manuscript.
- 1.Nies AS, Spielberg SP. Principles of therapeutics. In: Hardman JG, Gilman AG, Limbird LE, editors. Goodman & Gilman’s The pharmacological basis of therapeutics. New York: McGraw-Hill, 1996: 43–62Google Scholar
- 4.Mamelok RD. Drug discovery and development. In: Melmon KL, Morrelli HF, Hoffman BB, Nierenberg DW, editors. Clinical pharmacology: basic principles in therapeutics. New York: McGraw-Hill, 1992: 911–21Google Scholar
- 12.Carvajal A, García P, Rueda AM, et al. Ticlopidina y reacciones adversas hepáticas. Datos recogidos por el Sistema Español de Farmacovigilancia [letter]. Med Clin (Barc) 1999; 112: 557–8Google Scholar
- 19.Stricker BHCh. Diagnosis and causality assessment of drug-induced hepatic injury. In: Stricker BHCh, editor. Drug-induced hepatic injury. Amsterdam: Elsevier, 1992: 1–14Google Scholar
- 20.Haramburu F, Fourrier A, Pèrè J, et al. Estimation of the numerator in spontaneous reporting. In: Bégaud B, Chaslerie A, Forrester A, et al, editors. Methodological approaches in pharmacoepidemiology. Post Marketing Surveillance no. 7 (special issue). Amsterdam; Elsevier Science, 1993: 27–37Google Scholar
- 21.Laposata M. The N Engl J Med, SI unit conversion guide. In: Laposata M, editor. The N Engl J Med SI unit conversion guide. Boston (MA): Massachusets Medical Society, 1992: 56–62Google Scholar
- 24.Girardin SM, Cordonnier C. Letère cholestatique et agranulocytose dus à la ticlopidine. Gastroenterol Clin Biol 1982; 6: 716–7Google Scholar
- 25.Biour M, Toussaint P, Duhamel G, et al. Ticlopidine: atteintes sanguines et hepatiques? Therapie 1982; 37: 217–24Google Scholar
- 29.Mammarella A, Paoletti V, Moroni C, et al. Ittero colestatico da ticiopidina. Clin Ther 1991; 138: 45–6Google Scholar
- 30.Sondag D, Bader R, Clande P, et al. Hèpatite a la ticiopidine: un nouveau cas [letter]. Ann Gastroenterol Hepatol (Paris) 1993; 29: 40–1Google Scholar
- 41.Roy L, Plante M-A, Perreault H, et al. Cholestatic hepatitis: Ticlopidine suspected. Therapie 1995; 50: 587–95Google Scholar
- 44.Alberto L, Queiroz H, Gonzalez C, et al. Hepatoxicidade pela ticlopidina. Arq Med (Brazil) 1995; 9: 115–6Google Scholar
- 51.Sanjuan F, Jimenez J, Naya J, et al. Hepatitis colestásica por ticlopidina: presentación de un nuevo caso. Ann Med Interna 1997; 14: 78–9Google Scholar
- 54.Grieco A, Vecchio FM, Greco AV, et al. Cholestatic hepatitis due to ticlopidine: clinical and histological recovery after drug withdrawal. Case report and review of the literature. Eur J Gastroenterol Hepatol 1998; 10: 7143–5Google Scholar
- 58.Danan G. Liver test abnormalities. In: Bénichou C, editor. Adverse drug reactions. A practical guide to diagnosis and management. Chichester: John Wiley & Sons Ltd, 1994: 3–12Google Scholar
- 59.Stricker BHCh, Biour M, Wilson JHP. Anticonvulsant and antiparkinsonian agents. In: Stricker BHCh, editor. Drug-induced hepatic injury. Amsterdam: Elsevier, 1992: 150–67Google Scholar
- 60.The Parkinson Study Group. Effect of deprenyl on the progression of disability in early Parkinson’s disease. N Engl J Med 1989; 321: 1364–71Google Scholar